Light at the end of a long tunnel

Well, having been plagued with PMR for years and having gone into remission only to have it rekindle, I have reduced to 3mg pred very gradually, but it seems that this is where I am stuck for now. Over a year ago I started having nerve problems in my hands and feet, which was thought to be some form of neuropathy. I have been attending OT Rehab, but it isn't really helping. They have decided to tell my GP that I need a rheumatologist to look at it. I was put off when I requested one 6 months ago. I eventually got my appointment today. I see him on 28th February. On the plus side my PIP has now been sorted and I am on the highest award for both. At least now I can employ a home help to do the housework that I cannot do. My house is in a terrible state, but now I have something to look forward to in the New Year

15 Replies

oldestnewest
  • Good news for you. At least you can look forward to the new year with optimism, and some help around the house. It gets you down when you can't do things that used to be no problem.

  • That's very true Dorset Lady. I have always been fiercely independent and it goes against the grain to have to admit that I need help and can no longer cope on my own. It has taken me a long time to come to terms with it.

  • Hi

    Good news re PIP don't know your circumstances but if you are on ESA you should be entitled to Disability element if you are on Enhanced PIP .

    You may also be entitled to Warm Home discount form your energy supplier

  • Hi Rose54.

    I don't receive ESA as I am retired and have been for 3 years. I do however get the warmer home discount and the winter fuel grant from DWP, so I have no issues with whether or not I can afford to keep warm thank goodness

  • Regarding the nerve problems in your hands and feet - do you, or does your doctor, suspect it might be a side effect of pred? Or could it be caused of PMR itself?

  • Hi Judithom - interested that you raise the question of Pred side-effects on nerves to hands/feet. Is this a known problem? I ask because at my current dosage (8.0-7.5mg reduction), the main symptom I have is stiffness/pain in both hands until about the middle of the day, sometimes with a veeeeery slight 'pins 'n needles' sensation. Holding a filled kettle in the left hand is tricky too - feels a bit pathetic, being a bloke!

    Thx in advance!

  • Hi Rokerman! No, I have never heard that nerve problems could be a side effect of PMR or pred, therefore I raised the question - one never knows...

    I have a nerve damage with some numbness and tingling in my right foot, but it is due to long lasting pain from a herniated disc for 4 years ago.

  • Rokerman: I have seen patients say they were told by their rheumy that high dose pred can cause neuropathy - however, the manufacturers don't appear to think it is a serious problem as I can't find it on any data sheets other than "shaking of the hands that you cannot control

    , numbness, burning, or tingling in the face, arms, legs, feet, or hands" which could possibly be said to be due to neuropathy. Steroids are used to TREAT neuropathies.

    What you describe sounds more like carpal tunnel syndrome - which isn't uncommon alongside PMR, common enough for some doctors to consider it as being part of PMR. It would improve with higher dose pred - and start to return at lower doses. See what your GP thinks.

    Are you left or right-handed? I can't hold a kettle in my left hand - never have been able to, not just PMR to blame.

  • Thanks PMRpro - sounds more likely to be the latter, then. I never noticed these symptoms at the onset of PMR - maybe the excruciating shoulder and hip pain masked anything else(!) - I've only become more aware of it at the reduced 8.0mg Pred dosage. As you can probably guess, I had to be cajoled to see my GP in the first instance (after I couldn't drive to a site-Meeting and had to ask my wife to take me....). To be honest it didn't go at all well and it was my (private med) Rheumy that nailed the diagnosis in 48hrs. I'd probably stump up the costs again for further help but, being a bloke, no doubt I'll put it off for a bit....!

    Thx for all the advice you give to us all!

  • PS I'm right-handed but honestly, never had this sort of difficulty before - think I may have said before, I'm even very circumspect when shaking hands now! As a Consulting Engineer, I have to visit construction sites routinely - builders are not known for their limp- wristed handshakes........!

  • No-oo! And you sound like a typical man... ;-)

  • Please tell me what is PMR? So many people write they have it.

  • PolyMyalgia Rheumatica - one of the two illnesses this forum is devoted to.

  • I know a few people with "PMR" symptoms AND neuropathy problems where it is definitely not the pred that is causing them - they were already present before pred.

    Remember - PMR symptoms can be due to various things, the PMR we talk about should be what is left after ruling out other causes and if it responds well to pred. If it doesn't - could it be something else that hasn't been thought of?

    Add to that - having one autoimmune disorder makes it more likely you might develop another. Plus autoimmune disorders often overlap - leading to a diagnosis of a "cross-over" disorder, a general illness that has features of several different things but no clinching sign to say it is a) rather than b), such as specific antibodies or a biopsy result.

  • The doctor hasn't said anything Judithom, other than he thought at first it could have been down to diabetes, but I have had the all clear on that score despite my huge weight gain. I'm inclined to think it may be something to do with the PMR although it doesn't respond to the prednisolone one way or the other.

You may also like...